Alert archive / Indiana / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jul 23, 2017, 2:06 AM EDT for Lawrence County, Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 2:06 AM EDT (06:06 UTC)
- Expired
- Jul 23, 2017, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
868
WGUS53 KIND 230606
FFWIND
INC093-101-230900-
/O.NEW.KIND.FF.W.0020.170723T0606Z-170723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
206 AM EDT SUN JUL 23 2017
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Central Martin County in southwestern Indiana...
Southwestern Lawrence County in south central Indiana...
* Until 500 AM EDT
* At 205 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Doppler radar estimated that up
to 2 inches of rain had fallen since 1 am over eastern Martin and
western Lawrence Counties. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Bedford, Shoals, Mitchell, Williams, Spring Mill State Park, Indian
Springs, Silverville, Tunnelton, Huron and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3863 8688 3890 8684 3890 8668 3886 8645
3869 8636 3869 8668 3862 8668
$$
Ryan1 follow-up statement
418
WGUS73 KIND 230756
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
356 AM EDT SUN JUL 23 2017
INC093-101-230900-
/O.CON.KIND.FF.W.0020.000000T0000Z-170723T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-Lawrence IN-
356 AM EDT SUN JUL 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
CENTRAL MARTIN AND SOUTHWESTERN LAWRENCE COUNTIES...
At 353 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 5 inches of rain have fallen.
Rain is starting to taper off, but there had already been enough to
cause flooding.
Some locations that will experience flooding include...
Bedford, Shoals, Mitchell, Williams, Spring Mill State Park, Indian
Springs, Silverville, Tunnelton, Huron and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3863 8688 3890 8684 3890 8668 3886 8645
3869 8636 3869 8668 3862 8668
$$
JKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:26 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 23, 12:26 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1226 AM EDT Sun Jul 23 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 338 AM EDT Sat Jul 22 2017 Central Indiana will remain on the edge of a strong upper ridge through tonight....maintaining hot and exceptionally humid conditions. Chances for thunderstorms will continue until a frontal boundary can push through the area overnight into early Sunday. A secondary front may bring additional scattered storms on Sunday evening before high pressure builds in with mainly dry weather and seasonable temperatures for the early part of the week. && .NEAR TERM /Rest of Tonight/... Issued at 907 PM EDT Sat Jul 22 2017 Question of the evening is when and how much thunderstorm activity will occur overnight. Latest mesoscale analysis shows an old convective boundary that extends from southwest OH west through Monroe county then southwest through Sullivan county. But, there is also a slow moving front that will be moving towards western IL that could result in developing more thunderstorms overnight. MLCAPE of 4500 J/kg exists over central IL with 2500 J/kg extending into the southwest counties. The HRRR has been developing storms over IL much of the evening, but those have not occurred at this time. So, will continue to forcast thunderstorms overnight but it seems the probabilities may be a little lower than earlier. Thunderstorms that do develop could produce frequent lightning and heavy downpours and could possibly last towards daybreak. Warm and humid for one more day before high pressure can move into parts of the area for a more comfortable Monday. && .SHORT TERM /Tonight through Monday Night/... Issued at 338 AM EDT Sat Jul 22 2017 Forecast challenges focus on precip chances...especially tonight and again late Sunday and Sunday evening. Convection will likely be ongoing this evening as development takes place over northern counties and progresses southeast through the evening and overnight ahead of the cold front. A surface wave along the boundary...continued influence of a low level jet...BL shear values around 30kts and a strongly unstable airmass all support a threat for severe storms this evening gradually transitioning into more of a heavy rain threat overnight. Highest pops will be employed over the eastern half of the area where parameters will be just a bit more favorable for more widespread convection. Precip water values will remain above 2 inches and combined with freezing levels near 15kft supporting warm rain processes...torrential rainfall and flooding will continue to be concerns as the storms surge south overnight. Growing confidence that most if not all of the convection will be out of the forecast area by 12Z Sunday with the front settling south of the Ohio River. Much of the day Sunday should be dry with an edge being taken off the humidity levels. A secondary front associated with a sharp upper wave diving out of the western Great Lakes may serve as a focal point for renewed convective development to the northwest of the region Sunday afternoon...possibly spreading into the northern half of the forecast area during the evening. Steep mid level lapse rates in response to cooling aloft suggestive that strongest storms may carry a damaging wind and large hail threat. Will bring low chance pops back into the northern counties Sunday evening as a result. Convection will diminish overnight Sunday with high pressure building south into the region on Monday with cooler and noticeably less humid air. Likely to see diurnal cu develop on Monday before skies become mostly clear Monday night. Temps...it will remain very warm on Sunday with low level thermals supporting highs from the mid 80s to around 90. Temps will fall back into the lower and middle 80s Monday with cooler air aloft advecting into the region. Lows will slide back into the 60s through the period. && .LONG TERM /Tuesday night through Saturday/... Issued at 220 PM EDT Sat Jul 22 2017 The long term begins with central Indiana under the influence of upper ridging, thus resulting in warming temperatures and dry weather Tuesday night through early Wednesday night. By late Wednesday night some model runs indicate the ridge could begin to be suppressed as an upper wave travels through to the northwest and thus bring a chance for thunderstorms back into the forecast on Thursday. Friday currently looks like a cold front will move through the area, and have chances for thunderstorms dropping off in its wake. Result is thunderstorm chances Thursday through Friday with dry conditions building in by Friday night. Long term temperatures will peak on Wednesday with highs in the upper 80s to lower 90s before dropping a couple degrees on Thursday due to cloud cover and another degree or two for Friday with the cold front moving through. Medium confidence in the return of storm chances late in the week, and in cooler temperatures (low to mid 80s). && .AVIATION (Discussion for 230600Z TAFs)... Issued at 1226 AM EDT Sun Jul 23 2017 Radar shows thunderstorms from HUF east and southeast through areas between IND and BMG through LUK/CVG. IR satellite imagery shows new development now over east central MO/w central IL and this activity will continue to move through the southern half of the area Sunday morning. Thus expect occasional VLIFR in the vicinity of these thunderstorms with IFR/MVFR north in areas like LAF and MIE. Activity is expected to clear to VFR/occasional MVFR between 11Z and 14Z for Sunday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...DWM SHORT TERM...Ryan LONG TERM....CP AVIATION...DWM/JK
Hazardous weather outlook, Jul 22, 5:17 PM EDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 517 PM EDT Sat Jul 22 2017 INZ021-028>031-035>049-054>057-063>065-232130- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown- Bartholomew-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville, and Columbus 517 PM EDT Sat Jul 22 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a threat for severe thunderstorms...especially late this evening into tonight. Hazards: Damaging winds, heavy rain and localized flooding, isolated tornadoes, large hail, and dangerous lightning. High heat indices up to 100 this evening. Timing: Best chances for severe storms are expected from late evening into tonight. The highest heat indices will occur into the early evening. Discussion: Thunderstorms are expected to develop late this evening and tonight ahead of a cold front. Hot and humid conditions are expected through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Scattered thunderstorms are possible Sunday and Sunday evening (southern counties). A few of these storms could be severe. Scattered thunderstorms will also be possible again at times from Wednesday night through Friday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Discussion: A secondary frontal boundary will bring the chance for thunderstorms Sunday and Sunday evening (southern counties). The next chance for thunderstorms will come on Wednesday night ahead of a cold front dropping south from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>062-067>072-232130- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Terre Haute, Bloomington, Vincennes, Bedford, and Seymour 517 PM EDT Sat Jul 22 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a threat for severe storms...especially this evening into the overnight. Hot conditions expected this evening. A heat advisory is in effect until 7 pm. Hazards: Damaging winds, heavy rain and localized flooding, lightning, heat and heat related illnesses with heat indices of 105 to 108 degrees. Timing: Best chances for severe storms are expected primarily this evening into tonight. The highest heat indices will occur into the early evening. Discussion: Thunderstorms are expected to develop late this evening and tonight ahead of a cold front. Hot and humid conditions are expected yet again through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Scattered thunderstorms are possible Sunday and Sunday evening. A few of these storms could be severe. Scattered thunderstorms will also be possible again at times from Wednesday night through Friday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Discussion: A secondary frontal boundary will bring the chance for thunderstorms Sunday and Sunday evening. The next chance for thunderstorms will come on Wednesday night ahead of a cold front dropping south from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight and again Sunday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 22, 11:40 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1140 PM EDT SAT JUL 22 2017
INZ052-053-060>062-230430-
Owen IN-Clay IN-Greene IN-Sullivan IN-Monroe IN-
1140 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...SULLIVAN...
SOUTHERN CLAY...OWEN AND GREENE COUNTIES UNTIL 1230 AM EDT...
At 1139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Brazil to 8 miles
northeast of Sullivan to near Eaton. Movement was southeast at 35
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Linton, Sullivan, Bloomfield, Spencer, Ellettsville, Jasonville,
Worthington, Shelburn, Dugger, Clay City, Gosport, Hymera, Lyons,
Carlisle, Switz City, Center Point, Merom, Stinesville, Freedom and
Saline City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3919 8735 3926 8727 3926 8724 3929 8724
3948 8702 3947 8689 3937 8663 3934 8663
3932 8652 3900 8685 3890 8752 3896 8751
3899 8758 3906 8757 3909 8762 3910 8762
3911 8765 3912 8763 3914 8766
TIME...MOT...LOC 0339Z 294DEG 29KT 3943 8697 3916 8728 3907 8786
RyanSpecial weather statement, Jul 23, 12:39 AM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 AM EDT SUN JUL 23 2017
INZ051-052-060-230530-
Clay IN-Vigo IN-Sullivan IN-
1239 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHERN SULLIVAN
AND SOUTHWESTERN CLAY COUNTIES UNTIL 130 AM EDT...
At 1239 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Jasonville, Shelburn, Prairie Creek, Farmersburg, Clay City, Hymera,
Fairbanks, Coalmont and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
3938 8753 3928 8709 3917 8716 3917 8724
3908 8724 3920 8759 3922 8757 3924 8758
3925 8757 3925 8760 3928 8761 3930 8760
3930 8762
TIME...MOT...LOC 0439Z 290DEG 25KT 3929 8754
RyanSpecial weather statement, Jul 23, 1:25 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 AM EDT SUN JUL 23 2017
INZ051>053-060-061-230615-
Owen IN-Clay IN-Greene IN-Vigo IN-Sullivan IN-
125 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO...NORTHEASTERN
SULLIVAN...SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN
GREENE COUNTIES UNTIL 215 AM EDT...
At 125 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of West Union, or 11 miles southeast of Marshall,
moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bloomfield, Jasonville, Worthington, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Hymera, Fairbanks, Switz City, Coal
City, Freedom, Coalmont, Pimento and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3934 8758 3934 8756 3935 8753 3940 8753
3923 8685 3899 8693 3923 8758 3925 8757
3926 8758 3925 8760 3927 8760 3928 8761
3930 8760 3931 8761
TIME...MOT...LOC 0525Z 290DEG 42KT 3931 8751
RyanSpecial weather statement, Jul 23, 1:38 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
138 AM EDT SUN JUL 23 2017
INZ067-230630-
Knox IN-
138 AM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 230 AM
EDT...
At 137 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceville, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Vincennes, Monroe City, Wheatland, Decker and Vincennes University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 8764 3859 8761 3861 8763 3864 8762
3867 8759 3869 8753 3875 8750 3870 8727
3869 8728 3867 8726 3868 8725 3855 8724
3851 8730 3854 8735 3854 8737 3851 8737
3854 8738 3853 8748 3851 8748 3854 8767
TIME...MOT...LOC 0537Z 277DEG 29KT 3866 8776
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:03 PM EDT | Special Weather Statement | IND | Monroe, Owen | 42 min |
| Jul 22, 8:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan, Vigo | 21 min |
| Jul 22, 11:25 PM EDT | Areal Flood Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 3 hr |
| Jul 22, 11:40 PM EDT | Special Weather Statement | IND | Clay, Greene, Owen, Sullivan | 50 min |
| Jul 23, 12:39 AM EDT | Special Weather Statement | IND | Sullivan | 51 min |
| Jul 23, 1:18 AM EDT | Flash Flood Warning | IND | Clay, Greene, Sullivan, Vigo | 3 hr |
| Jul 23, 1:25 AM EDT | Special Weather Statement | IND | Greene | 50 min |
| Jul 23, 1:38 AM EDT | Special Weather Statement | IND | Knox | 52 min |
| Jul 23, 4:50 AM EDT | Areal Flood Advisory | IND | Lawrence, Martin | 3 hr |
| Jul 23, 6:10 AM EDT | Flash Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 6:37 AM EDT | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 23, 7:34 AM EDT | Special Weather Statement | IND | Daviess | 41 min |
| Jul 23, 7:52 AM EDT | Areal Flood Warning | IND | Daviess, Knox, Sullivan | 3 hr |
| Jul 23, 8:25 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Lawrence, Martin | 3 hr |
| Jul 23, 9:09 AM EDT | Areal Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 1:04 PM EDT | Special Weather Statement | IND | Tippecanoe | 41 min |
| Jul 23, 2:36 PM EDT | Special Weather Statement | IND | Hendricks | 24 min |
| Jul 23, 2:56 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 34 min |
| Jul 23, 4:46 PM EDT | Tornado Warning | IND | Howard | 29 min |
Nearby
Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.